[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] DKA question--please help!!

I need some information about DKA from those of you "in the know".

My father is a Type 2 diabetic and he usually manages with a combo of
different pills.  However, he is currently in the hospital after having his
hip replaced yesterday and can't yet eat anything.  This means that he is
unable to take his diabetes medication and they are treating him with Humulin
R.  He has never taken insulin before and so determining the correct dose is a
stab in the dark.

He has been running in the 250 range, and they have been able to bring it down
to the 150 range with the insulin. But now it is back up.  His body is used to
being around 100 on the diabetes pills, glucophage and resulin.  I just got
off the phone with him and he says he feels terrible.  He feels sluggish and
he says it is not the same as a low blood sugar feeling.  He feels nauseous,
but that is probably a remnant of the anesthesia, still.

To get to the point, he is really worried about going into DKA.  I told him
that I don't think he could go into DKA at 250 but I would like to offer him
more reassurance.  Do any of you know if there is a "threshold" at which DKA
can occur??  I suspect he is feeling bad because his body isn't accustomed to
that high of blood sugars and he's worrying about it and mentally making the
problem worse.  About 30 minutes after his last injection, they checked and
his blood sugar had come down from 250 to 230 so I think he's going to be OK.
I'd just like to be able to tell him something more definitive.

Thanks in advance,
Mary Jean
email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted